Thunderstorm Wind, Frederick
- When
- June 1, 12:40 PM EST
- Where
- Frederick County, Stephens City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.083, -78.217
Downed trees.
A stalled frontal boundary and a passing upper level disturbance produced scattered showers and thunderstorms across Northern Virginia and the Northern Shenandoah Valley on the 1st. Some of the storms were accompanied by very strong winds that downed trees and power lines during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A stalled frontal boundary and a passing upper level disturbance produced scattered showers and thunderstorms across Northern Virginia and the Northern Shenandoah Valley on the 1st. Some of the storms were accompanied by very strong winds that downed trees and power lines during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 1, 11:33 AM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1233 PM EDT TUE JUN 1 2004 UPDATED FCST FOR SVR TSTM WATCH VALID UNTIL 6PM EDT. STILL SOME QUESTIONS ABT STORM CVRG GIVEN LACK OF LOW-LVL CONVERGENCE GIVEN DOWNSLOPE WRLY FLOW. BEST CVRG STILL IN EXPECTED IN THE NORTH CLOSER TO TRACK OF MCV AND IN AREA UNDER LFQ OF UPPER JET. LOW-LVL MOISTURE IS LIMITED WITH TDS IN THE MID 50S. ONLY FVRBL FACTOR FOR SVR IS COLD MID-LVL TEMPS NEAR -15C SUGGESTING LARGE HAIL IN STRONGEST STORMS. ROSA .LONG TERM...WED-MON OVERALL NOT TOO MANY CHANGES IN THE LONG TERM. A CHC OF RW/TRW WED AFTN AND NIGHT AS THE UPR TROF/CD FNT MV THRU THE GRT LKS W/ A FAIRLY STG JET PROGGED OVRHD. XPCT PCPN CHC THROUGH THU EVE...AND THEN HIGH PRES BUILDS IN FOR DRIER CONDITIONS FRI AND SAT W/ SEASONABLE TEMPS. ZNL FLOW WI CHC POPS FOR NEXT MON W/ VORT MAX PROGGED TO MV INTO CWA. ND && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1231 PM EDT TUE JUN 1 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-020800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1231 PM EDT TUE JUN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA. THUNDERSTORMS ARE DEVELOPING ACROSS WEST VIRGINIA AND MOVING EAST. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON AND EARLY THURSDAY. SOME OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS TO THE NWS. ABW
The Sterling radar (KLWX), 64 km away, was scanning. The volume nearest the first event began at 17:39 UTC.
6 thunderstorm wind. Local standard time, as filed.
Downed trees.
Tree down in Berryville.
Trees down in Aldie.
Trees down in Reston and Great Falls.
Trees down across the county.
Trees down around the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406299, 5406300, 5406298, 5406297, 5406296, 5406301.